Alert archive / Colorado / Red Flag Warnings in 2013

Red Flag Warning 4, NWS Denver/Boulder, CO

May 31, 2013Park County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 31, 2013, 4:26 AM MDT for Park County, Colorado. It took effect at May 31, 2013, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2013, 4:26 AM MDT (10:26 UTC)
In effect from
May 31, 2013, 12:00 PM MDT
Expired
May 31, 2013, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

County Park County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3667 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WWUS85 KBOU 311026
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
426 AM MDT FRI MAY 31 2013

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON AND
EVENING FOR SOUTH PARK...

.WARM TEMPERATURES AND LOWER HUMIDITIES WILL COMBINE WITH GUSTY
WINDS TODAY. FUELS HAVE RECENTLY BEEN DETERMINED TO BE A CONCERN
IN THE SOUTH PARK AREA...SO THE CRITICAL FIRE WEATHER CONDITIONS
MAY POSE A THREAT FOR FIRE STARTS. RECENT RAIN OVER THE SOUTHERN
FOOTHILLS HAS MOST LIKELY LESSENED THE THREAT THERE EVEN THOUGH
THE SAME WEATHER CONDITIONS ARE EXPECTED THERE TODAY AS WELL.

COZ214-311830-
/O.UPG.KBOU.FW.A.0001.130531T1800Z-130601T0200Z/
/O.NEW.KBOU.FW.W.0004.130531T1800Z-130601T0200Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
426 AM MDT FRI MAY 31 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK. 

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 8 PM MDT THIS EVENING. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 214.

* TIMING...NOON UNTIL 8 PM WHEN HUMIDITIES WILL BE RECOVERING.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...THE COMBINATION OF DRY FUELS...STRONG WINDS AND LOW 
  HUMIDITIES WILL RESULT IN THE POTENTIAL FOR FIRE STARTS AND 
  RAPID FIRE GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
539 
WWUS85 KBOU 010143
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
743 PM MDT FRI MAY 31 2013

COZ214-010245-
/O.EXP.KBOU.FW.W.0004.000000T0000Z-130601T0200Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
743 PM MDT FRI MAY 31 2013

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PARK COUNTY...

RELATIVE HUMIDITIES HAVE RISEN ABOVE 15 PERCENT AND WINDS WILL
CONTINUE TO DECREASE THROUGH THE EVENING...THEREFORE THE RED FLAG
WARNING WILL BE ALLOWED TO EXPIRE

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 31, 2:59 AM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 31, 2:59 AM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
259 AM MDT FRI MAY 31 2013

.SHORT TERM...TODAY'S WEATHER SCENARIO FAIRLY SIMILAR TO
YESTERDAY WITH STRONG WINDS STILL THE MAIN FEATURE FOR THE
MOUNTAINS AND PLAINS. THE UPPER LOW REMAINS OVER THE NORTHERN HIGH
PLAINS WHILE STRONG UPPER LEVEL JET REMAINS ACROSS SOUTHERN
COLORADO. WITH THE JET...THERE IS A STRONG NORTHWEST FLOW AS HIGH
MOUNTAIN PASSES CONTINUE TO SHOW GUSTY WINDS OF 40 TO 60 MPH OVER
THE DIVIDE AND EAST SLOPES. 88D ALSO SHOWING A MOUNTAIN WAVE WIND
SIGNATURE AS WELL ACROSS WESTERN BOULDER COUNTY. CROSS SECTIONS
SHOWING 30-45KT CROSS BARRIER FLOW THIS MORNING AND THEN SOME
DECREASE THIS AFTERNOON. WILL CONTINUE TO MENTION GUSTS UP TO 60
MPH IN THE MOUNTAINS THIS MORNING. THERE IS STILL A FAIR AMOUNT OF
CLOUDS AND FEW LINGERING SNOW SHOWERS ACROSS SUMMIT COUNTY SO WILL
ADD A MENTION OF SHOWERS EARLY THIS AM AS WELL.

AS FOR THE FIRE WEATHER WATCH...WILL UPGRADE TO A RED FLAG WARNING
FOR ZONE 214 IN PARK COUNTY. WINDS SHOULD EASILY MEET CRITERIA
ALONG WITH RH READINGS AROUND 15 PERCENT OR LESS.

ACROSS LOWER ELEVATIONS TODAY...THE STRONG WEST TO NORTHWEST
WINDS WILL MIX DOWN DURING THE MID TO LATE MORNING AND AGAIN
EXPECT SOME GUSTS TO AROUND 35 MPH...A BIT LIGHTER THAN YESTERDAY.
TEMPERATURES WILL BE VERY SIMILAR TO READINGS FROM THURSDAY.

.LONG TERM...A DRY COOL FRONT WILL SLIDE SOUTH OVER NORTHEASTERN
COLORADO SATURDAY TO TURN WINDS EASTERLY THROUGH THE DAY. AT THE
SAME TIME...A RIDGE WILL BEGIN TO BUILD OVERHEAD...CREATING STABLE
CONDITIONS. TEMPERATURES WILL BE A FEW DEGREES COOLER OVER THE
PLAINS COMPARED TO TODAYS READINGS...WHEREAS THE MOUNTAINS WILL BE
A FEW DEGREES WARMER AS THEY WILL BE ABOVE THE INVERSION. NO
PRECIPITATION EXPECTED WITH THE DRY AIRMASS...AND NO STRATUS
EXPECTED EITHER AT THIS TIME. HIGHER HUMIDITIES ARE EXPECTED IN
THE POST FRONTAL AIRMASS SO THERE WILL BE NO FIRE WEATHER
CONCERNS.

THE RIDGE WILL CONTINUE TO BUILD ALOFT ON SUNDAY WITH MUCH WARMER
AIR ADVECTING IN FROM THE SOUTHWEST. MEANWHILE...A SURFACE TROUGH
WILL DIG DOWN OVER THE EASTERN CO PLAINS TO ERODE THE INVERSION
AND CREATE SOME DOWNSLOPING WINDS. THIS WILL RESULT IN
TEMPERATURES ABOUT 10 DEGREES WARMER THAN SATURDAY WITH MAX READINGS
AROUND 80 OVER THE PLAINS AND IN THE UPPER 60S TO LOWER 70S IN THE
MOUNTAINS. SOME MOISTURE FROM MEXICO WILL BEGIN HEADING NORTH INTO
THE STATE...BUT THE SURFACE TROUGH SHOULD KEEP ANY PRECIPITATION
OVER THE EASTERN STATE BORDER OR FURTHER INTO KANSAS. NO FIRE
WEATHER CONCERNS AT THIS TIME AS WINDS WILL BE RELATIVELY LIGHT.

WESTERLY FLOW ALOFT WILL BRING IN EVEN WARMER AIR TO BOOST MONDAY'S
TEMPERATURES UP A FEW DEGREES EVEN THOUGH AN UPPER TROUGH WILL BE
PUSHING DOWN ACROSS THE NORTHERN ROCKIES. AGAIN...ANY
PRECIPITATION SHOULD STAY TOWARD THE EASTERN STATE BORDER AS THE
SURFACE TROUGH REMAINS AND DEEPENS OVER THE EASTERN PLAINS. LATE
MONDAY NIGHT...THE WEATHER DISTURBANCE WILL PUSH A COLD FRONT
SOUTH ACROSS THE STATE. THIS WILL BRING A RETURN OF A CHANCE OF
SHOWERS AND THUNDERSTORMS WITH COOLER TEMPERATURES FOR TUESDAY AND
WEDNESDAY AS FLOW ALOFT BECOMES NORTHWEST. MODELS SHOWING ANOTHER
RIDGE BUILDING IN FROM THE WEST THURSDAY FOR A QUICK DRYING AND
WARMING TREND.

&&

.AVIATION...WITH HEALTHY WEST TO EAST SURFACE GRADIENT SURFACE
WINDS HAVE REMAINED WESTERLY MOST OF THE NIGHT. EXPECT GUSTY WINDS
TO RESURFACE BY MIDMORNING AND EVEN EARLIER AT BJC WITH SOME
MOUNTAIN WAVE ACTIVITY. VFR CONDITIONS WITH NO STORMS EXPECTED
DURING NEXT 24 HOURS.

&&

.HYDROLOGY...NO STORMS DURING NEXT 24 HOURS. WITH THE COOL
MOUNTAIN TEMPERATURES LATELY NOT MUCH SNOW MELT HAS OCCURRED AS
RIVER LEVELS HAVE SHOWN VERY LITTLE RISES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON MDT TODAY THROUGH THIS EVENING FOR
COZ214.

&&

SHORT TERM...ENTREKIN
LONG TERM....KRIEDERMAN
AVIATION...ENTREKIN
Hazardous weather outlook, May 30, 10:48 AM MDT, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1048 AM MDT THU MAY 30 2013

COZ030>051-311700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1048 AM MDT THU MAY 30 2013

...FIRE WEATHER WATCH FRIDAY AFTERNOON AND EVENING FOR SOUTH PARK
FOR GUSTY WINDS AND LOW HUMIDITY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS WILL CONTINUE OVER THE MOUNTAINS AND FRONT RANGE
FOOTHILLS TODAY WITH SPEEDS OF 25 TO 35 MPH AND GUSTS UP TO 50 MPH
EXPECTED. THERE WILL ALSO BE SCATTERED RAIN AND SNOW SHOWERS IN
THE MOUNTAINS. THE SNOW LEVEL WILL BE AROUND 10000 FEET. NO
SIGNIFICANT ACCUMULATION IS EXPECTED.

ACROSS LOWER ELEVATIONS...THE GUSTY NORTHWEST WINDS WILL INCREASE
BY AFTERNOON WITH SPEEDS OF 15 TO 30 MPH AND A FEW HIGHER GUSTS TO
40 MPH POSSIBLE. THE WINDS WILL DECREASE THIS EVENING.

THE AIRMASS WILL BE MUCH DRIER AND MORE STABLE TODAY WITH NO
THUNDERSTORMS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM AND DRY WEATHER COMBINED WITH GUSTY NORTHWEST WINDS FRIDAY
WILL ELEVATE THE FIRE DANGER...MAKING CRITICAL FIRE WEATHER
CONDITIONS POSSIBLE ACROSS SOUTH PARK.

OTHERWISE...DRY CONDITIONS WILL PREVAIL ACROSS NORTHEAST COLORADO
THROUGH MONDAY. A WEAK DISTURBANCE WILL MOVE ACROSS THE REGION
TUESDAY AND WEDNESDAY...WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA. TEMPERATURES WILL BE
NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD...EXCEPT SLIGHTLY
ABOVE NORMAL MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, May 30, 10:49 PM MDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1049 PM MDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 3 S EVERGREEN           39.59N 105.34W
05/30/2013  M78.00 MPH       JEFFERSON          CO   TRAINED SPOTTER

&&

KFREDIN

Nearby

Red Flag Warnings in Colorado, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.